Texas, 2007

Hail and Damaging Wind in Texas, April 20, 2007

April 20, 2007 · NWS AMA · 4 events in 3 counties and zones

severe thunderstorms producing hail and high winds moved across the south central Texas panhandle. although no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the evening hours...severe thunderstorms producing hail and high winds moved across the south central Texas panhandle. Some damage occurred due to the high winds...although no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 7:36 PM CST, 34 minutes earlier.

Area forecast discussion, Apr 20, 7:36 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT FRI APR 20 2007

.UPDATE...
UPDATING FORECAST FOR THUNDERSTORMS MOVING INTO SOUTHCENTRAL AND
SOUTHEAST TEXAS PANHANDLE. REMAINDER OF AREA LARGELY CAPPED...SO
STILL EXPECTING ACTIVITY TO WANE BY MIDNIGHT. WILL CHANGE FORECAST
WORDING TO CATEGORICAL AND MONITOR FOR THE REMAINDER OF THE EVENING.

GARCIA

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT FRI APR 20 2007/

AVIATION...
TRICKY FORECAST FOR THE KAMA TAF SITE. IT APPEARS THUNDERSTORMS ARE
TRYING TO DEVELOP ALONG THE DRY LINE BETWEEN AMARILLO AND LUBBOCK. IF
STORMS DO NOT DEVELOP IN THE NEXT 2 HOURS...WE SHOULD BE IN THE CLEAR
AND WILL NOT HAVE TO WORRY ABOUT STORMS AT ANY OF THE TAF SITES.
HOWEVER...THE UNCERTAINTY IN WHETHER STORMS WILL DEVELOP OR NOT IS
BIG ENOUGH THAT I WILL LEAVE A CB REMARK IN THE AMARILLO TAF.

SECOND THING THAT WILL HAPPEN IS THE DEVELOPMENT OF A STRONG LOW
LEVEL JET ACROSS THE REGION OVERNIGHT. SURFACE WINDS WILL REMAIN OUT
OF THE SOUTHEAST ACROSS THE AREA AND WILL TURN TO THE SOUTHWEST
JUST ABOVE THE SURFACE. MODEL DATA IS SHOWING THE CORE OF THE LOW
LEVEL JET BETWEEN 2 TO 3 THOUSAND FEET AT 50 KNOTS. HAVE ADDED A WIND
SHEAR REMARK IN THE TAF SITES AT A RESULT...WITH THE TOP OF THE SHEAR
LAYER AT 1500 FEET. THE LOW LEVEL JET WILL DISSIPATE JUST AFTER
SUNRISE.

FINALLY...HAVE ADDED PROB30 GROUPS TO ALL THREE TAF SITES FOR
THUNDERSTORMS AND THE CHANCE OF SEVERE WEATHER TOMORROW ACROSS THE
REGION. DALHART APPEARS TO BE ON THE EDGE OF SEEING SEVERE WEATHER SO
HAVE NOT WORDED THE PROB30 GROUP AS SUCH. HOWEVER...FOR AMARILLO AND
GUYMON THERE IS A GOOD CHANCE AT SEEING SEVERE THUNDERSTORMS AND HAVE
WORDED THE PROB30 WITH WIND GUSTS TO 55 KNOTS AND HAIL WITH THE
WEATHER TYPE. STORMS SHOULD CONTINUE THROUGH THE END OF THE 06Z TAF
PERIOD AS WELL AS A HEADS UP.

JORDAN

PREV DISCUSSION... /ISSUED 333 PM CDT FRI APR 20 2007/

DISCUSSION...
DRYLINE LOCATED NEAR THE TX/NM STATE LINE THIS AFTERNOON WITH SINGLE
DIGIT DEW POINTS ACROSS EXTREME EASTERN NM WITH DEW POINTS IN THE 40S
AND 50S MAINLY NEAR AND EAST OF U.S. HIGHWAY 385. GLANCING AT THE
LATEST 18Z NAM12...CAP MAY BE STRONG ENOUGH TO INHIBIT CONVECTION
LATER TODAY AND THIS EVENING. HOWEVER...CANNOT RULE OUT ISOLATED
CONVECTION NEAR OR EAST OF THE DRYLINE AS AFTERNOON TEMPS IN THE
UPPER 70S TO LOWER 80S SO FAR TODAY VERY CLOSE TO THE CONVECTIVE
TEMP. DECIDED TO LEAVE POPS ALONE FOR THIS EVENING BUT LOWERED THE
POPS AFTER MIDNIGHT TONIGHT AS ANY CONVECTION THAT DOES DEVELOP WILL
BE MAINLY DIURNALLY DRIVEN AND SHOULD DISSIPATE BY LATE THIS EVENING.

AN ACTIVE SEVERE WEATHER DAY IS IN STORE FOR THE PANHANDLES SATURDAY
AFTERNOON AND NIGHT...MAINLY AROUND 20Z TO 21Z SATURDAY INTO LATE
SATURDAY EVENING OR SO. EXPECT CONVECTION TO INITIALLY DEVELOP NEAR A
KGUY TO KHRX LINE AND THEN MOVE NORTHEAST QUICKLY. MOST FAVORED TIME
FOR ANY SEVERE WEATHER WILL BE BETWEEN ABOUT 21Z SATURDAY AND 03Z
SUNDAY AS MAIN UPPER LEVEL DYNAMICS FROM UPPER TROUGH PUSHING EAST
ACROSS THE CENTRAL AND SOUTHERN ROCKIES IMPACTS THE PANHANDLES. UPPER
TROUGH FORECASTED TO MOVE ACROSS THE FORECAST AREA BY 06Z SUNDAY WITH
ALL CONVECTION SHIFTING EAST INTO OK BY LATE SATURDAY NIGHT. CURRENT
GRIDS AND FORECAST ARE ON TRACK WITH THE PRECIP ENDING FROM WEST TO
EAST SATURDAY NIGHT...SO DO NOT PLAN ON MAKING ANY CHANGES.

MEDIUM RANGE MODELS FORECASTING WEAK RIDGGING ALOFT SUNDAY AND MONDAY
KEEPING PANHANDLES WARM AND DRY. UPPER RIDGE SHIFTS EASTWARD AND
UPPER FLOW TRANSITIONS FROM NEAR ZONAL ON SUNDAY TO SOUTHWESTERLY ON
MONDAY. NEXT UPPER SYSTEM OVER THE GREAT BASIN REGION EARLY NEXT WEEK
FORECASTED TO MOVE EAST INTO THE CENTRAL ROCKIES MONDAY NIGHT AND
THEN THE CENTRAL PLAINS STATES BY TUESDAY. IF THE UPPER LOW DOES
TRACK NORTH OF THE PANHANDLES EARLY NEXT WEEK...PANHANDLES LIKELY
WILL BE DRY-SLOTTED AND CURRENT POPS WILL NEED TO BE LOWERED
CONSIDERABLY MONDAY NIGHT INTO WEDNESDAY. HOWEVER...CONFIDENCE IN THE
GFS VERY LOW AND THE LATEST RUN IS THE FIRST TIME THAT THIS DRIER
TREND HAS BEEN INDICATED. DECIDED TO LEAVE ALL POPS ALONE NEXT WEEK
AND LET LATER SHIFTS ADJUST AS NECESSARY WITH FUTURE MODEL TRENDS.
COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES TUESDAY NIGHT
BRINGING COOLER CONDITIONS FOR THE MIDDLE OF NEXT WEEK.

LEFT LATER PERIODS OF THE EXTENDED...THURSDAY AND FRIDAY...DRY FOR
NOW DESPITE THE MEDIUM RANGE MODELS FORECASTING SHORTWAVE ENERGY
DROPPING SOUTHEAST INTO THE PANHANDLES THURSDAY NIGHT AND FRIDAY WITH
PRECIP FORECASTED MAINLY ACROSS THE EASTERN HALF OF THE FORECAST
AREA. ANOTHER COLD FRONT FORECASTED TO PUSH ACROSS THE PANHANDLES
FRIDAY.

SCHNEIDER

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 20, 12:00 PM CST, 8 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI APR 20 2007

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS MAINLY THE WESTERN AND CENTRAL SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES IN CLOSE PROXIMITY TO THE SURFACE
DRYLINE. ISOLATED STORMS MAY REACH SEVERE LEVELS...WITH LARGE HAIL
AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS.

IN ADDITION...SOUTH TO SOUTHEAST WINDS IN THE 15 TO 25 MPH RANGE
WITH HIGHER GUSTS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT. AS A
RESULT...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE DRYLINE WILL BECOME WELL ESTABLISHED ONCE AGAIN
ACROSS EXTREME EASTERN NEW MEXICO SATURDAY AFTERNOON...THEN MOVE EAST
INTO THE OKLAHOMA AND TEXAS PANHANDLES LATE SATURDAY AFTERNOON AND
EVENING. THIS FEATURE...IN COMBINATION WITH SUFFICIENT LOW LEVEL
MOISTURE...AN UNSTABLE ATMOSPHERE...AND AN APPROACHING STRONG UPPER
LEVEL LOW PRESSURE SYSTEM FROM NEW MEXICO WILL RESULT IN THE
DEVELOPMENT OF SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL...
DAMAGING WINDS...AND TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY RESULT IN LOCALIZED
FLOODING OR FLASH FLOODING.

THERE IS ALSO A SLIGHT CHANCE TO CHANCE FOR MORE THUNDERSTORMS
MONDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. A FEW STORMS MAY
BECOME SEVERE MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND PREPARE FOR
LIKELY ACTIVATION SATURDAY AFTERNOON AND SATURDAY NIGHT.

ANDRADE

In the hours before

Special weather statement, Apr 20, 7:10 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT FRI APR 20 2007

TXZ017-018-210145-
ARMSTRONG TX-RANDALL TX-
810 PM CDT FRI APR 20 2007

...STRONG THUNDERSTORM IN WESTERN ARMSTRONG AND EASTERN RANDALL
COUNTIES...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF PALO DURO CANYON MOVING NORTH AT
35 MPH.  PARK RANGERS AT THE SOUTHERN END OF PALO DURO CANYON
REPORTED PEA SIZE HAIL AT 810 PM WITH THE THUNDERSTORM MOVING OVER
THE CANYON.

WIND GUSTS TO 50 MPH AND ADDITIONAL SMALL HAIL WILL BE POSSIBLE
BETWEEN PALO DURO CANYON AND CLAUDE WITH THIS STORM.  PERSONS SHOULD
MONITOR WEATHER INFORMATION SOURCES AS ADDITIONAL THUNDERSTORMS MOVE
NORTHEAST ACROSS THE REGION THROUGH THE EVENING HOURS.

JORDAN
Special weather statement, Apr 20, 8:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
904 PM CDT FRI APR 20 2007

TXZ012-013-210245-
CARSON TX-POTTER TX-
904 PM CDT FRI APR 20 2007

...STRONG THUNDERSTORM IN WESTERN CARSON AND EASTERN POTTER
COUNTIES...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF AMARILLO MOVING NORTH AT 35 MPH.
PEA SIZE HAIL AND STRONG WINDS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

JORDAN

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
April 20, 8:10 PM CST
Where
Randall County, Canyon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.980, -101.920

Hail, Randall

When
April 20, 8:20 PM CST
Where
Randall County, 12 mi SSE of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -101.839

Thunderstorm Wind, Carson

When
April 20, 9:05 PM CST
Where
Carson County, 1 mi E of Panhandle
Measured
64 kt (74 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
35.350, -101.362

High winds tore the roof off of an equipment barn. No injuries were reported.

Hail, Armstrong

When
April 20, 9:14 PM CST
Where
Armstrong County, Washburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -101.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24149, 24151, 24152, 24153.